Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 190, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 30, 2018, 5:06 PM EDT for Montgomery County, Roanoke County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2018, 5:06 PM EDT (21:06 UTC)
- Expired
- Aug 30, 2018, 6:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Montgomery County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:10 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 30, 3:10 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 310 PM EDT Thu Aug 30 2018 .SYNOPSIS... A cold front is forecast to weaken as it approaches the Mid- Atlantic Region this afternoon and Friday, with little or no change in airmass expected for our region. Convergence along the front will aid in the development of scattered showers to numerous showers and thunderstorms. For the Labor Day weekend, the front will dissipate as high pressure along the southeast Atlantic Coast dominates the weather pattern going into the first full week of September. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM EDT Thursday... A wavy cold front which was stretched from Boston MA to Richmond VA, west to Charleston WV and south to Nashville TN this afternoon will move very little this afternoon and will likely wash-out prior to reaching our forecast area this evening. It will however, result in higher chances for measurable rainfall this afternoon into this evening as it will provide a boundary for scattered to numerous showers and thunderstorms, especially for areas closer to the front (north of HWY 460). Greatest potential through this evening appears to be from West Virginia into north-central Virginia where strong heating will lead to MUCAPE of around 2000-2500 J/Kg. Lee trough east of the mountains will bisect the front over northern and central VA, and this is where greatest convergence and pooling of higher theta-e airmass will also occur. Winds aloft remain weak, but with strong surface heating and inverted-V environmental profiles, cold pool from developing storms may allow for storm clusters and better organization. Both SPC and WPC have mesoscale discussions out for the area. Due to lack of jet support aloft, storms this afternoon will be disorganized and lack the potential for becoming severe, but can not rule out an isolated strong pulse storm with very warm temperatures and high dew points. WPC concern is with PWAT values being above normal and weak flow aloft that slow moving storms may produce flash flooding. Given that we have been very dry the last several days and creeks and streams are running low, it will take very high rainfall rates of 4-6 inches per hour or training of storms to produce any hydro problems. For now, we will handle weather threat with short fused advisories or warnings and do not plan to issue any watches (severe or flooding). For tonight, loss of daytime heating will bring demise to shower/storm activity with debris cloudiness limiting fog formation. Pending progression of any storm activity during the day, there may be a wind shift from thunderstorm outflow, favoring some sort of northerly component overnight, but light. The 850 mb winds maintain a westerly component, so other than potential rain cooled air, no change in airmass will take place... thus yielding another muggy night with high elevated dewpoints. Models display a surface reflection along the washed-out boundary/lee trough late in the afternoon, which will generate another round of scattered to numerous showers. Areas that did not see many storms this afternoon should see activity tomorrow afternoon. Lingering outflow boundary could also play a role in the weather tomorrow. Similar temperatures are expected tomorrow with upper 80s to lower 90s again for areas along and east of the Blue Ridge and 80s in the mountains and mountain valleys. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 145 PM EDT Thursday... During this portion of the forecast, an upper level high centered off the coast of the Carolinas will make gradual progression westward. This pattern will be conducive to an airmass that has temperatures averaging ten degrees above normal and high dew points. Diurnal showers and storms are expected, given the moisture rich atmosphere and the fact that the strongest part of the capping inversion will still be east of the area for most of this time period. The showers and storms will be slow movers, thus the potentiall for locally heavy rain will be in play as well. The best coverage is expected to be over the mountains where the influence of orographic and differential heating effects will add a little weak low level convergence to the mix. During the overnight hours, late night and early morning patchy fog is expected, especially in the mountain and river valleys. Forecast confidence in the above part of the forecast is high. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 1130 AM EDT Thursday... During this portion of the forecast, our region will remain locked within a strong summer-like pattern. A broad upper high will be positioned almost overhead, diverting the jet-stream well to our west and north. The persistent high will mean a continuation of temperatures averaging about ten degrees above normal with humidity levels on the sticky side. Shower and thunderstorm potential will be limited to primarily diurnal activity, with the best coverage across the mountains where there will be the extra weak lifting mechanism the result of orographical influences and differential heating. Thursday may prove a bit more questionable. The operational 06Z/2am GFS hints at a cold front trying to break down the upper ridge and approach the area on this day, thus ramping up precipitation chances notably, especially in the west. It's European and Canadian counterparts are not as agressive with this feature, and keep the area locked under the dominate upper ridge. Forecast confidence during this portion of the forecast is moderate to high, with Thursday being the biggest question mark for the reasons listed. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 140 PM EDT Thursday... Medium confidence in forecast trends this period. VFR conditions will continue to prevail across the vast majority of the region during most of the 24 hour TAF valid period. Proximity of frontal boundary will result in better coverage of showers/storms this afternoon and evening, so will have VCTS in most of the terminals for the afternoon and evening...esp across WV/VA. The better coverage of storms will occur north of HWY 460 through 02z/10P...scattered coverage south. Extended Discussion... For Friday, the area will see a repeat round of showers and storms as a cold front moves into the area from the Ohio Valley. This front is expected to dissipate over the area this weekend as high pressure remains anchored along the southeast Atlantic Coast. The general idea is this will be a more active period of the forecast with greater opportunity for variable/gusty winds, and areas of sub-VFR conditions. Once the front dissipates we will return to a more typical pattern with any shower/thundershower threats tied to the diurnal cycle, peak heating part of the day, and cloud-buildups initiating over the higher terrain. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...DS LONG TERM...DS AVIATION...RCS
Hazardous weather outlook, Aug 30, 3:16 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 316 PM EDT Thu Aug 30 2018 NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-311930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry- Pittsylvania-Halifax- 316 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>044-507- 508-311930- Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 316 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Numerous showers with scattered thunderstorms this afternoon. The severe threat is limited, with the probability of anything severe within 25 miles of a point to be less than 15 percent. Greatest thunderstorm coverage is expected between 300 PM and 1000 PM. Severe threat, albeit marginal, would be from a damaging wind gust. High rainfall rates with slow moving storms may also produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 30, 4:33 PM EDT, 33 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 433 PM EDT THU AUG 30 2018 VAZ045-302100- Campbell- 433 PM EDT THU AUG 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CAMPBELL COUNTY... Until 500 PM EDT. At 432 PM EDT, a strong thunderstorm was located over Evington, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Evington... and Timberlake. LAT...LON 3722 7931 3725 7933 3732 7928 3724 7920 TIME...MOT...LOC 2032Z 238DEG 7KT 3725 7930 DS
Special weather statement, Aug 30, 4:42 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT THU AUG 30 2018
VAZ035-302115-
Amherst-
442 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AMHERST COUNTY...
Until 515 PM EDT.
At 442 PM EDT, a strong thunderstorm was located over Forks Of
Buffalo, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Forks Of Buffalo...
and Lowesville.
LAT...LON 3775 7906 3773 7907 3773 7906 3772 7907
3771 7905 3771 7904 3763 7909 3768 7919
3778 7913
TIME...MOT...LOC 2042Z 208DEG 8KT 3768 7914
DSSpecial weather statement, Aug 30, 4:52 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EDT THU AUG 30 2018
VAZ013-014-017-302130-
Pulaski-Floyd-Montgomery-
452 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY
COUNTIES...
Until 530 PM EDT.
At 451 PM EDT, a strong thunderstorm was located over Allisonia,
moving northeast at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Allisonia...
Indian Valley...
Graysontown...
Childress...
and Copper Valley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8078 3693 8078 3709 8052 3696 8040
3690 8061 3693 8063 3692 8065 3691 8066
3691 8067 3690 8068 3688 8074
TIME...MOT...LOC 2051Z 233DEG 6KT 3692 8072
WPSpecial weather statement, Aug 30, 4:53 PM EDT, 13 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 453 PM EDT THU AUG 30 2018 VAZ034-045-302130- Campbell-Bedford- 453 PM EDT THU AUG 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CAMPBELL AND EAST CENTRAL BEDFORD COUNTIES... Until 530 PM EDT. At 453 PM EDT, a strong thunderstorm was located near Evington, moving northeast at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Evington... Forest... and Timberlake. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3721 7935 3724 7941 3735 7931 3724 7919 TIME...MOT...LOC 2053Z 232DEG 11KT 3725 7935 DS
Special weather statement, Aug 30, 4:57 PM EDT, 9 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 457 PM EDT THU AUG 30 2018 NCZ006-302130- Caswell- 457 PM EDT THU AUG 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASWELL COUNTY... Until 530 PM EDT. At 456 PM EDT, a strong thunderstorm was located over Hamer, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Milton... Hamer... and Blanch. LAT...LON 3643 7925 3647 7933 3654 7926 3654 7917 TIME...MOT...LOC 2056Z 222DEG 9KT 3647 7928 DS
Special weather statement, Aug 30, 5:01 PM EDT, 5 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 501 PM EDT THU AUG 30 2018 VAZ046-302130- Appomattox- 501 PM EDT THU AUG 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN APPOMATTOX COUNTY... Until 530 PM EDT. At 501 PM EDT, a strong thunderstorm was located over Oakville, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Oakville. LAT...LON 3736 7888 3739 7894 3749 7889 3743 7878 TIME...MOT...LOC 2101Z 219DEG 8KT 3740 7890 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:42 PM EDT | Special Weather Statement | RNK | Patrick | 33 min |
| Aug 30, 1:16 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 46 min |
| Aug 30, 2:13 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| Aug 30, 3:06 PM EDT | Special Weather Statement | RNK | Bland | 24 min |
| Aug 30, 3:30 PM EDT | Special Weather Statement | RNK | Giles | 45 min |
| Aug 30, 3:40 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, City of Galax | 12 hr |
| Aug 30, 3:52 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Craig, City of Covington | 38 min |
| Aug 30, 4:01 PM EDT | Special Weather Statement | RNK | Montgomery | 44 min |
| Aug 30, 4:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 39 min |
| Aug 30, 4:29 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 61 min |
| Aug 30, 4:31 PM EDT | Special Weather Statement | RNK | Craig | 59 min |
| Aug 30, 4:33 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| Aug 30, 4:42 PM EDT | Special Weather Statement | RNK | Amherst | 33 min |
| Aug 30, 4:52 PM EDT | Special Weather Statement | RNK | Pulaski | 38 min |
| Aug 30, 4:53 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 37 min |
| Aug 30, 5:01 PM EDT | Special Weather Statement | RNK | Appomattox | 29 min |
| Aug 30, 5:18 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| Aug 30, 5:23 PM EDT | Special Weather Statement | RNK | Campbell | 37 min |
| Aug 30, 5:34 PM EDT | Flash Flood Warning | RNK | Montgomery, Pulaski, City of Radford | 3 hr |
| Aug 30, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 55 min |
| Aug 30, 5:54 PM EDT | Areal Flood Advisory | RNK | Bland, Giles, Pulaski, Smyth, Tazewell, Wythe | 2 hr |
| Aug 30, 5:56 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Aug 30, 6:03 PM EDT | Special Weather Statement | RNK | Amherst | 27 min |
| Aug 30, 6:06 PM EDT | Special Weather Statement | RNK | Floyd | 54 min |
| Aug 30, 6:22 PM EDT | Special Weather Statement | RNK | Amherst | 23 min |
| Aug 30, 6:27 PM EDT | Areal Flood Advisory | RNK | Floyd, Montgomery, Pulaski | 118 min |
| Aug 30, 6:31 PM EDT | Special Weather Statement | RNK | Appomattox | 29 min |
| Aug 30, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 61 min |
| Aug 30, 6:47 PM EDT | Special Weather Statement | RNK | Amherst | 28 min |
| Aug 30, 6:54 PM EDT | Special Weather Statement | RNK | Franklin | 66 min |
| Aug 30, 7:09 PM EDT | Special Weather Statement | RNK | Charlotte | 21 min |
| Aug 30, 7:14 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Aug 30, 7:23 PM EDT | Special Weather Statement | RNK | Charlotte | 22 min |
| Aug 30, 7:30 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 30 min |
| Aug 30, 7:31 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 59 min |
| Aug 30, 7:47 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Aug 30, 7:48 PM EDT | Special Weather Statement | RNK | Buckingham | 27 min |
| Aug 30, 7:51 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 35 min |
| Aug 30, 7:56 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte | 2 hr |
| Aug 30, 3:54 PM EDT | Special Weather Statement | RNK | Ashe | 51 min |
| Aug 30, 4:57 PM EDT | Special Weather Statement | RNK | Caswell | 33 min |
| Aug 30, 5:27 PM EDT | Special Weather Statement | RNK | Caldwell | 33 min |
| Aug 30, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 54 min |
| Aug 30, 6:00 PM EDT | Special Weather Statement | RNK | Wilkes | 30 min |
| Aug 30, 2:34 PM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 56 min |
| Aug 30, 2:41 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
| Aug 30, 3:39 PM EDT | Special Weather Statement | RNK | Mercer | 36 min |
| Aug 30, 4:18 PM EDT | Special Weather Statement | RNK | Monroe | 57 min |
| Aug 30, 4:39 PM EDT | Areal Flood Advisory | RNK | Mercer, Summers | 20 min |
| Aug 30, 4:55 PM EDT | Flash Flood Warning | RNK | Mercer, Summers | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.